Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2020, 4:08 PM CDT for Pembina County, North Dakota. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 4:08 PM CDT (21:08 UTC)
- Expired
- Jun 20, 2020, 4:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 142 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:15 PM CDT | HAIL 1 | 7 Sw Cavalier, ND | NICKEL TO QUARTER SIZED. REPORT POSTED VIA SOCIAL MEDIA. |
| Jun 20, 4:15 PM CDT | HAIL 1 | 7 Sw Cavalier, ND | QUARTERS AND NICKELS. |
| Jun 20, 4:36 PM CDT | HAIL 1 | Cavalier, ND | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| Jun 20, 4:36 PM CDT | HAIL 1 | Cavalier, ND | PICTURE OF QUARTER SIZED HAIL. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.1 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
128
WUUS53 KFGF 202108
SVRFGF
NDC067-202145-
/O.NEW.KFGF.SV.W.0103.200620T2108Z-200620T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
408 PM CDT Sat Jun 20 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Central Pembina County in northeastern North Dakota...
* Until 445 PM CDT.
* At 408 PM CDT, a severe thunderstorm was located over Akra, or 27
miles east of Langdon, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Akra around 410 PM CDT.
Backoo around 415 PM CDT.
Cavalier around 420 PM CDT.
Hamilton and Bathgate around 435 PM CDT.
This includes Interstate 29 between mile markers 212 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4866 9790 4899 9784 4900 9725 4865 9725
TIME...MOT...LOC 2108Z 262DEG 26KT 4879 9777
HAIL...1.50IN
WIND...<50MPH
$$
VG2 follow-up statements
228 WWUS53 KFGF 202127 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 427 PM CDT Sat Jun 20 2020 NDC067-202145- /O.CON.KFGF.SV.W.0103.000000T0000Z-200620T2145Z/ Pembina ND- 427 PM CDT Sat Jun 20 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL PEMBINA COUNTY... At 426 PM CDT, a severe thunderstorm was located over Cavalier, or 28 miles north of Grafton, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. This severe storm will be near... Hamilton, Bathgate and Glasston around 440 PM CDT. This includes Interstate 29 between mile markers 212 and 216. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4866 9781 4899 9766 4900 9725 4865 9725 TIME...MOT...LOC 2126Z 262DEG 24KT 4880 9761 HAIL...1.00IN WIND...<50MPH $$ VG
169
WWUS53 KFGF 202145
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
445 PM CDT Sat Jun 20 2020
NDC067-202155-
/O.EXP.KFGF.SV.W.0103.000000T0000Z-200620T2145Z/
Pembina ND-
445 PM CDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PEMBINA COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4866 9781 4899 9766 4900 9725 4865 9725
TIME...MOT...LOC 2145Z 262DEG 26KT 4882 9742
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:39 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 20, 2:39 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 239 PM CDT Sat Jun 20 2020 .SHORT TERM...(This evening through Sunday night) Issued at 239 PM CDT Sat Jun 20 2020 The main impact in this portion of the forecast is severe weather and the potential for hail or strong winds late this afternoon into the early evening. This is actually pretty low, see discussion to follow. Quite a few high resolution guidance members earlier this morning had started showing a more chaotic storm evolution this afternoon and early evening. It looked strange at the time, but with the lack of a well defined frontal boundary or surface pattern, it started to make sense. These solutions showed some development in the early afternoon across southeast North Dakota, then additional development slightly further west in the hours to follow. These solutions were not too far off the mark. Storms did fire up around 130 pm around Barnes County, but were fairly pulsy. With the lack of strong shear, they have not lasted for more than a few volume scans before weakening again. Think this trend will continue through the early evening, meaning some storms may briefly get strong, but then die down again. The further east these storms move, the less instability exists from the clouds/rain earlier in the day. Think any stronger storms should be done by 6 to 7 pm, or even earlier. More shower and storm development is possible Sunday, mainly with the heating of the day again. Best chances for Sunday will be along the North Dakota and South Dakota border and southward. .LONG TERM...(Monday through Saturday) Issued at 239 PM CDT Sat Jun 20 2020 A cool start with a warming trend and multiple chances for rain and possibly thunderstorms. NBM, ensemble, and deterministic guidance all suggest that after a cooler than average start to the week we will warm each day through the end of the month. After highs in the upper 60s and low 70s on Monday expect low 80s by the end of the week. On the precipitation front, expect chances for rain each day during the week as multiple short waves move through the Northern Plains. With MU CAPE values generally under 500 J/kg throughout the week severe seem unlikely at this point due to a lack of instability tied to the cooler temperatures and lower dew points. There could be enough instability for some general thunderstorms, but strong to severe storms look less likely. The best chances for rain and thunderstorms at this point looks to be on Monday and Friday as those days have the best synoptic support. There still remains quite a spread in ensemble systems for Friday though so rain amounts and thunderstorm chances remain uncertain. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 100 PM CDT Sat Jun 20 2020 Having a little more doubt on this shift about the potential for storms this afternoon. KDVL should be west of this hazard, and KTVF and KBJI may stay too far east. However, KGFK and KFAR may still see some storms between 4 and 7 pm. Winds die down after sunset, and some guidance is hinting at MVFR clouds by early Sunday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...NC AVIATION...Godon
Hazardous weather outlook, Jun 20, 2:56 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 256 PM CDT Sat Jun 20 2020 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-212000- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 256 PM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms may produce 1.5 inch diameter hail or wind gusts to 60 mph through 6 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances of showers and thunderstorms continue Sunday into Monday, and again late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-212000- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 256 PM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances of showers and thunderstorms continue Sunday into Monday, and again late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 20, 3:18 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
318 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL 5 NW ROGERS 47.12N 98.28W
06/20/2020 M1.25 INCH BARNES ND PUBLIC
REPORT FROM FACEBOOK, MOSTLY NICKELS W/ A
FEW LARGER THAN QUARTERS.
&&Local storm report, Jun 20, 3:27 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
327 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 6 ENE COOPERSTOWN 47.48N 98.01W
06/20/2020 M1.25 INCH GRIGGS ND PUBLIC
ALSO HAD 2 INCHES OF RAIN. GROUND WHITE WITH
HAIL.
&&Local storm report, Jun 20, 3:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL GRAFTON 48.42N 97.40W
06/20/2020 M0.88 INCH WALSH ND PUBLIC
THE HAIL LASTED UNTIL 330 PM.
&&Local storm report, Jun 20, 3:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 6 S BINFORD 47.47N 98.35W
06/20/2020 M1.25 INCH GRIGGS ND PUBLIC
&&Special weather statement, Jun 20, 3:43 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Grand Forks ND 343 PM CDT Sat Jun 20 2020 MNZ001-NDZ027-030-202130- West Polk MN-Traill ND-Grand Forks ND- 343 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...SOUTHEASTERN GRAND FORKS AND NORTHERN TRAILL COUNTIES UNTIL 430 PM CDT... At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Buxton, or 23 miles southwest of Grand Forks, moving northeast at 30 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Holmes around 350 PM CDT. Buxton around 355 PM CDT. Reynolds around 400 PM CDT. Thompson around 405 PM CDT. Bygland around 425 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4748 9730 4766 9746 4785 9695 4762 9679 TIME...MOT...LOC 2043Z 242DEG 27KT 4760 9727 NC
Special weather statement, Jun 20, 3:56 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
356 PM CDT Sat Jun 20 2020
NDZ038-049-202200-
Ransom ND-Barnes ND-
356 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM AND
SOUTHEASTERN BARNES COUNTIES UNTIL 500 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Ransom State Park, or 25 miles south of Valley City, moving east
at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fort Ransom around 410 PM CDT.
Little Yellowstone, Fort Ransom State Park and Kathryn around 415
PM CDT.
Nome around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4663 9803 4663 9820 4682 9781 4653 9762
4646 9803
TIME...MOT...LOC 2056Z 248DEG 17KT 4656 9806
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:08 PM CDT | Special Weather Statement | FGF | Barnes | 37 min |
| Jun 20, 1:25 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 18 min |
| Jun 20, 1:40 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 23 min |
| Jun 20, 1:53 PM CDT | Special Weather Statement | FGF | Barnes | 37 min |
| Jun 20, 2:07 PM CDT | Special Weather Statement | FGF | Steele | 38 min |
| Jun 20, 2:10 PM CDT | Special Weather Statement | FGF | Towner | 35 min |
| Jun 20, 2:20 PM CDT | Special Weather Statement | FGF | Griggs | 25 min |
| Jun 20, 2:43 PM CDT | Special Weather Statement | FGF | Steele | 47 min |
| Jun 20, 2:47 PM CDT | Special Weather Statement | FGF | Steele | 43 min |
| Jun 20, 2:55 PM CDT | Special Weather Statement | FGF | Grand Forks | 50 min |
| Jun 20, 3:05 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 20 min |
| Jun 20, 3:14 PM CDT | Special Weather Statement | FGF | Walsh | 46 min |
| Jun 20, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 26 min |
| Jun 20, 3:43 PM CDT | Special Weather Statement | FGF | Traill | 47 min |
| Jun 20, 3:56 PM CDT | Special Weather Statement | FGF | Ransom | 64 min |
| Jun 20, 4:44 PM CDT | Special Weather Statement | FGF | Walsh | 31 min |
| Jun 20, 4:48 PM CDT | Special Weather Statement | FGF | Pembina | 27 min |
| Jun 20, 5:14 PM CDT | Special Weather Statement | FGF | Ransom | 31 min |
| Jun 20, 5:57 PM CDT | Special Weather Statement | FGF | Ransom | 63 min |
| Jun 20, 6:05 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 25 min |
| Jun 20, 6:10 PM CDT | Special Weather Statement | FGF | Sargent | 20 min |
| Jun 20, 6:54 PM CDT | Special Weather Statement | FGF | Richland | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.